Tennessee, 2023Flash Flooding and Hail in Tennessee, August 12, 2023
August 12, 2023 · NWS MRX · 38 events in 20 counties and zones
Marginally supportive shear and plenty of CAPE combine to produce numerous severe thunderstorms that grew upscale into a mesoscale convective system. This MCS progressed from west to east across eastern Tennessee, bringing numerous reports of damaging winds and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Marginally supportive shear and plenty of CAPE combine to produce numerous severe thunderstorms that grew upscale into a mesoscale convective system. This MCS progressed from west to east across eastern Tennessee, bringing numerous reports of damaging winds and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 11:38 AM CST, 14 minutes earlier.
Area forecast discussion, Aug 12, 11:38 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
138 PM EDT Sat Aug 12 2023
...New SHORT TERM, LONG TERM...
.UPDATE...
Issued at 1059 AM EDT Sat Aug 12 2023
Current satellite and surface observations show an MCS with strong
to severe thunderstorms across northwestern TN through
west/central KY moving east-southeastward through the afternoon.
The 12z suite of CAMs have initialized poorly and do not
adequately show the near-storm environment across West TN and West
KY. These storms and outflow will move into a very unstable
environment across the Tennessee Valley and Southern Appalachians
this afternoon with MLCAPE near or above 3000 J/Kg resulting in
DCAPE of around 1200 J/Kg. Effective bulk shear of 30 to 35 kt is
sufficient for maintaining thunderstorm organization. This
thermodynamic environment will be very favorable for damaging wind
gusts with the strongest thunderstorms this afternoon. Current
timing of maximum thunderstorm coverage is expected to be between
around 18z and 23z this afternoon.
JB
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 114 PM EDT Sat Aug 12 2023
Key Messages:
1. Hot with strong to severe thunderstorms this afternoon.
2. Hot again on Sunday with a chance of afternoon thunderstorms,
though expected less coverage than today.
Discussion:
The MCS moving eastward across the Tennessee Valley this afternoon
will impact us over the next several hours. As it encounters a
very moist, unstable boundary layer, this convection will continue
to be strong to severe. Current SPC/RAP mesoanalysis indicates
MLCAPE of 3000 J/Kg which should increase slightly over the next
couple of hours with DCAPE values of 900 to 1200 across the
region. Damaging winds will be the primary risk, but some severe
hail and a low risk of a brief, spin up tornado will be possible.
We have observed some bowing segments with potential QLCS
tornadoes that have been warned just east of Nashville, and with
0-1 km shear of about 20 kt, that risk will remain as the MCS
moves eastward into our area.
Convection should exit the area by around 23z this evening with
some lingering clouds and fog formation overnight. The shortwave
that produced today's convection will be east of the area with
some shortwave ridging working to limit convective coverage on
Sunday afternoon. Because of this ridging, we will have lower
instability with RAP forecast 2000 J/Kg MLCAPE and lower mid-level
lapse rates. However, some convective initiation will still be
possible along any lingering outflow boundaries and across the
higher elevations. Thunderstorm chances may increase into Sunday
night as another shortwave dives southeastward towards the region.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 114 PM EDT Sat Aug 12 2023
Key Messages:
1. Additional showers and storms are possible at times Monday and
some storms may become strong to severe. Main threats will be
damaging winds and hail.
2. Heat indices could approach 100 degrees for central and southern
portions of the area at times Sunday and Monday.
3. Cooler and drier conditions expected Tuesday through Thursday.
Discussion:
The main focus for the extended period will be Monday and Monday
night as another anomalous shortwave tracks into the Ohio Valley and
eastward. The positively tilted shortwave will result in H5 flow
amplifying upwards of 50-60kts, with southwesterly H85 winds
increasing to roughly 30-40kts per the latest NAM model run. Some
initial convection may be possible across northern portions of the
area where upper level diffluence occurs ahead the shortwave Monday
morning/mid-day. Quite honestly there still remains a bit of
uncertainty with timing and confidence in severe weather chances for
this time period. Most recent model solutions from the NAM3K and
HRRR differ significantly on the placement of this early day
convection, with the HRRR being most bullish on a potential MCS
progressing near the TN/KY/VA border. Soundings ahead of the MCS
show an unusually unstable environment for morning hours with MLCAPE
nearing 2000J/kg. If a scenario as such pans out, some strong to
severe storms may be possible early morning mid-day across northern
portions of the area, damaging winds and hail being the primary
concerns.
Storms should clear out for the afternoon with muggy and hot
conditions expected. Heat indices could approach 100 degrees for
portions of the southern and central Tennessee Valley. A cold front
is anticipated to approach the area bringing additional storm
chances late Monday potentially into early Tuesday morning. Timing
will play an important role in the severe weather chances as slower
timing could lead to increasingly diminishing instability. NAM
soundings currently continue to show MUCAPE persisting between 1000-
2000 J/kg ahead of the convection. Again, winds and hail will be the
main threats. For this Monday timeframe, isolated flooding cannot be
ruled out for areas that see multiple rounds of showers and storms
as well.
Some light lingering activity may persist early/mid-Tuesday with
wrap around moisture but the general trend for the remainder of the
week will be drier with temperatures slightly below normal. An
additional trough will dig south from the Great Lakes region late
week but plenty of model discrepancies lead to uncertainty on the
potential of returning PoP chances at the end of the extended.
&&
.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Sat Aug 12 2023
A line of strong to severe thunderstorms will impact terminals
this afternoon with these storms expected to exit the area by
around 23z. Fog potential will exist overnight with a very moist
boundary layer environment and evening rainfall accumulation.
Additional thunderstorm potential again on Sunday afternoon late
in the period where we've included a prob30 for tsra.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 93 73 93 75 / 50 30 40 10
Knoxville McGhee Tyson Airport, TN 90 73 89 74 / 60 30 40 20
Oak Ridge, TN 89 72 89 73 / 50 40 50 20
Tri Cities Airport, TN 87 70 85 70 / 50 40 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...JB
LONG TERM....KRS
AVIATION...JB
Hazardous weather outlook, Aug 12, 8:59 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1059 AM EDT Sat Aug 12 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131500-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1059 AM EDT Sat Aug 12 2023 /959 AM CDT Sat Aug 12 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Severe thunderstorms will be possible this afternoon. Damaging
winds will be the main risk with a low risk of hail, and a very
low risk of a brief spin-up tornado.
Heat index values are expected to be around 100 to 105 in the
southern Tennessee Valley today near Chattanooga. Practice heat
safety this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An active period continues into Sunday and Monday with multiple
rounds of storms possible.
Strong to severe storms are possible each of these days. Also,
hot conditions are expected with many central and southern TN Valley
locations seeing heat indices close to 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon through Monday for
severe thunderstorms.
In the hours before
Special weather statement, Aug 12, 11:14 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
114 PM EDT Sat Aug 12 2023
TNZ081-098-099-121800-
Sequatchie TN-Marion TN-Hamilton TN-
114 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEQUATCHIE...
SOUTHEASTERN MARION AND SOUTHWESTERN HAMILTON COUNTIES THROUGH 200 PM
EDT/100 PM CDT/...
At 114 PM EDT/1214 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Kimball, or 8 miles northwest of
Jasper, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chattanooga, Jasper, Soddy-Daisy, Signal Mountain, South Pittsburg,
Walden, Whitwell, Kimball, Ridgeside, and Fairmount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT/600 PM
CDT/ for east Tennessee.
&&
LAT...LON 3499 8573 3521 8571 3524 8520 3499 8522
3498 8550
TIME...MOT...LOC 1714Z 274DEG 28KT 3513 8575
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSSpecial weather statement, Aug 12, 11:36 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
136 PM EDT Sat Aug 12 2023
TNZ012>014-036-037-121815-
Anderson TN-Claiborne TN-Scott TN-Union TN-Campbell TN-
136 PM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAIBORNE...
ANDERSON...CAMPBELL...EASTERN SCOTT AND WESTERN UNION COUNTIES
THROUGH 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles south of Zion Hill
to near Jacksboro to 7 miles north of Oliver Springs. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clinton, La Follette, Jacksboro, Jellico, Caryville, Rocky Top,
Norris, Norris Dam State Park, Elk Valley, and Smokey Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east Tennessee.
&&
LAT...LON 3659 8389 3636 8388 3619 8394 3609 8406
3612 8442 3614 8445 3616 8444 3618 8446
3638 8435 3659 8433
TIME...MOT...LOC 1736Z 268DEG 20KT 3652 8426 3636 8426 3614 8436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DieganEvent by event
35 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Marion
- When
- August 12, 11:52 AM CST
- Where
- Marion County, 2.36 mi ENE of Sequatchie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.130, -85.560
Multiple trees blown down by severe thunderstorm winds across the county.
Thunderstorm Wind, Campbell
- When
- August 12, 1:06 PM EST
- Where
- Campbell County, 0.89 mi SW of De Lap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -84.160
Several trees blown down by powerful thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- August 12, 1:16 PM EST
- Where
- Hamilton County, 2.64 mi WSW of Coulterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.400, -85.160
A few trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Sequatchie
- When
- August 12, 12:16 PM CST
- Where
- Sequatchie County, 2.76 mi S of Lewis Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.290, -85.320
A few trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Sequatchie
- When
- August 12, 12:16 PM CST
- Where
- Sequatchie County, 2.76 mi S of Lewis Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.290, -85.320
A few trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- August 12, 1:33 PM EST
- Where
- Morgan County, 0.89 mi SE of Deer Lodge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.190, -84.740
Several trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Scott
- When
- August 12, 1:33 PM EST
- Where
- Scott County, 0.89 mi SW of Robbins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -84.590
Several trees blown down by severe thunderstorm winds.
Thunderstorm Wind, Rhea
- When
- August 12, 1:36 PM EST
- Where
- Rhea County, 2.18 mi NE of Montague
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.470, -85.070
Multiple trees and powerlines blown down by severe thunderstorm gusts.
Thunderstorm Wind, Morgan
- When
- August 12, 1:43 PM EST
- Where
- Morgan County, 1.49 mi SSW of Deermont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.010, -84.590
Several trees blown down by powerful thunderstorm winds.
Thunderstorm Wind, Knox
- When
- August 12, 1:51 PM EST
- Where
- Knox County, 0.56 mi W of Whites Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.930, -83.890
Large tree blown down by thunderstorm winds near intersection.
Thunderstorm Wind, Bledsoe
- When
- August 12, 12:54 PM CST
- Where
- Bledsoe County, 3.13 mi WNW of Lees Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.570, -85.300
Several trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- August 12, 1:58 PM EST
- Where
- Knox County, 1.31 mi ENE of Powell Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.060, -83.980
Large tree blown down by thunderstorm winds blocking lanes on road.
Thunderstorm Wind, Union
- When
- August 12, 1:59 PM EST
- Where
- Union County, 0.69 mi N of Irwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.340, -83.830
A few trees blown down by severe thunderstorm winds.
Hail, Knox
- When
- August 12, 2:02 PM EST
- Where
- Knox County, 0.56 mi E of Halls Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.080, -83.920
Thunderstorm Wind, Meigs
- When
- August 12, 2:14 PM EST
- Where
- Meigs County, 0.69 mi S of Goodfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.460, -84.830
Several trees blown down by thunderstorm winds.
Thunderstorm Wind, Campbell
- When
- August 12, 2:20 PM EST
- Where
- Campbell County, 1.49 mi SSW of Jacksboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.310, -84.190
Multiple trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Anderson
- When
- August 12, 2:25 PM EST
- Where
- Anderson County, 1.78 mi NW of Scarboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.000, -84.240
Several trees were blown down across the local area by severe thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- August 12, 2:30 PM EST
- Where
- Morgan County, 0.89 mi SE of Lavender
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.190, -84.760
A few trees were blown down by severe thunderstorm winds.
Thunderstorm Wind, Monroe
- When
- August 12, 2:32 PM EST
- Where
- Monroe County, 0.56 mi E of Sweetwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.600, -84.460
Several trees blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, McMinn
- When
- August 12, 2:34 PM EST
- Where
- McMinn County, 1.32 mi ENE of Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.460, -84.550
Multiple trees blown down by powerful wind gusts.
Thunderstorm Wind, Grainger
- When
- August 12, 2:39 PM EST
- Where
- Grainger County, 1.49 mi NNW of Thorn Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.390, -83.430
A few trees blown down by powerful thunderstorm winds.
Thunderstorm Wind, Union
- When
- August 12, 2:45 PM EST
- Where
- Union County, 1.78 mi SW of Hickory Star Lndg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.260, -83.840
Several trees were blown down by severe thunderstorm winds.
Thunderstorm Wind, Knox
- When
- August 12, 2:48 PM EST
- Where
- Knox County, 0.69 mi N of Arlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.010, -83.950
A large tree was blown down by severe thunderstorm wind gusts and blocked traffic on roadway.
Thunderstorm Wind, Knox
- When
- August 12, 2:48 PM EST
- Where
- Knox County, 2.17 mi SW of Kimberlin Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.910, -83.780
A large tree was blown down by severe thunderstorm wind gusts and blocked traffic. In addition, several other trees nearby were also felled by the winds.
Thunderstorm Wind, Jefferson
- When
- August 12, 2:50 PM EST
- Where
- Jefferson County, 1.31 mi WSW of Flat Gap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.060, -83.500
A large tree was blown down by severe winds alongside the intersection of two local roads.
Thunderstorm Wind, Knox
- When
- August 12, 2:51 PM EST
- Where
- Knox County, 0.89 mi SW of Mooreland Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.910, -83.910
Several trees were blown down along the roadways by severe thunderstorm wind gusts.
Thunderstorm Wind, Blount
- When
- August 12, 2:55 PM EST
- Where
- Blount County, 1.78 mi NW of Sixmile
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.690, -83.990
Severe wind gust was recorded on a home weather station.
Thunderstorm Wind, Sevier
- When
- August 12, 3:02 PM EST
- Where
- Sevier County, 2.36 mi NNW of Mc Mahan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.930, -83.490
Multiple trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- August 12, 3:04 PM EST
- Where
- Knox County, 1.31 mi WSW of John Sevier Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.020, -83.870
A large tree was blown down by severe thunderstorm winds and blocked Skyview Drive.
Thunderstorm Wind, Blount
- When
- August 12, 3:15 PM EST
- Where
- Blount County, 0.69 mi N of Kinzel Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.690, -83.800
Multiple trees were blown down by severe thunderstorm gusts.
Thunderstorm Wind, Knox
- When
- August 12, 3:20 PM EST
- Where
- Knox County, Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.000, -83.850
A large tree was blown down by severe thunderstorm winds and blocked a lane of traffic on local road.
Thunderstorm Wind, Sevier
- When
- August 12, 3:20 PM EST
- Where
- Sevier County, 1.38 mi S of Sevierville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.850, -83.570
A few trees across the area were blown down by powerful thunderstorm winds.
Flash Flood, Scott
- When
- August 12, 3:30 PM EST to 4:10 PM EST
- Where
- Scott County, 3.55 mi SE of Coal Hill to 4 mi SE of Glenmary
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.260, -84.560
Portions of Wolf Creek Road flooded.
Thunderstorm Wind, Cocke
- When
- August 12, 3:42 PM EST
- Where
- Cocke County, 0.89 mi SE of Bybee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.040, -83.170
Several trees and powerlines were blown down by severe thunderstorm winds.
Flash Flood, Sevier
- When
- August 12, 3:43 PM EST to 4:45 PM EST
- Where
- Sevier County, 1 mi NE of Seymour to 1 mi E of Pitner
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.890, -83.707
Thunderstorm Wind, Sevier
- When
- August 12, 3:45 PM EST
- Where
- Sevier County, 1.49 mi NNE of Pine Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.840, -83.570
A few trees were blown down by powerful thunderstorm gusts.
Thunderstorm Wind, Sevier
- When
- August 12, 3:47 PM EST
- Where
- Sevier County, 1.32 mi WNW of Pitner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -83.770
Several large trees were felled by thunderstorm winds and blocked traffic on local road.
Thunderstorm Wind, Unicoi
- When
- August 12, 4:26 PM EST
- Where
- Unicoi County, 1.38 mi N of Coffee Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.050, -82.520
Several trees, and a sign, were blown over by severe thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Pennsylvania, August 12, 2023$796,000 · EF1 · 60 events
- Tornado and Flash Flooding in Tennessee, August 12, 20231 injured · $1.6 million · EF0 · 43 events
- Tornado and Flash Flooding in Ohio, August 12, 2023$457,000 · EF1 · 31 events
- Tornadoes and Flash Flooding in Kentucky, August 12, 2023$260,000 · EF1 · 8 events
- Tornadoes and Hail in Ohio, August 12, 2023$86,000 · EF1 · 28 events
- Tornado in Ohio, August 12, 2023$250,000 · EF1 · 1 event
- Damaging Winds in Georgia, August 12, 2023$69,000 · 58 kt wind · 50 events
- Tornado and Hail in New York, August 12, 2023$90,000 · EF0 · 38 events
- Tornado and Damaging Winds in Pennsylvania, August 12, 2023$126,000 · EF1 · 6 events
- Excessive Heat in Georgia, August 12 to 14, 202378 events
- Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023$80,000 · 60 kt wind · 7 events
- Wildfire in Colorado, August 12 to 31, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121359, 1121360, 1121362, 1121364, 1121365, 1121367, 1121379, 1121381, 1121383, 1121387, 1121393, 1121397, 1121395, 1121356, 1121399, 1121414, 1121415, 1121404, 1121400, 1121401, 1121403, 1121405, 1121406, 1121407, 1121425, 1121408, 1121412, 1121411, 1121413, 1121424, 1121417, 1121418, 1133802, 1121419, 1133803, 1121420, 1121422, 1121423.